3

I am a veterinarian in Europe and I am facing an unusual case.

Within the last month, I have seen two different young dogs (3 years and 4 years old) to whom I administered a tetravalent vaccine for Leptospirosis (commercialized since 2012). These are inactivated vaccines which are administered yearly.

  • One of the two dogs was previously using a similar vaccine from a different brand.
  • The other dog was administered the same vaccine last year.

Both dogs had no signs of disease at the time of the vaccination.

After about 2 weeks from the date of the vaccination, both dogs developed jaundice and anorexia and signs of hepatic failure in lab tests.

In subsequent ultrasound and x-rays, we observed microhepaty in both dogs, the cause of which (congenital vascular defect or chronic) is at present unknown. Given the age of the dogs, we believe that the microhepaty is congenital; in this case, it is possible that this condition is initially asymptomatic but appears as the animal ages.

Questions:

  • could the signs of hepatic failure be seen as a side effect of the vaccine (compounded by the preexisting microhepaty)?
  • could the brand (or the batch) of the vaccine have a role? Note the batch numbers for the two vaccines are different in one digit.

Further notes:

  • we and other colleagues have been administering the same vaccines regularly with no similar findings for years
  • In a short search, I did not find specific links in the literature between hepatic symptoms and vaccines
  • 2
    Welcome lale. I don't think we have another vet who frequents this site, and leptospirosis vaccines developed for humans are rarely used except in high risk areas of the world, so there may be a paucity of responses - unfortunately. I do not have enough information for a proper answer, but it is an excellent question - I didn't find anything in a preliminary lit review either, and theoretically the potential exists for an inactivated bacterial vaccine to create symptoms similar to the disease if improperly prepared... albeit rare, it has happened. So – DoctorWhom Aug 19 at 5:30
  • 2
    I would recommend reporting this to the manufacturer of the vaccine and asking if other recipients of the same batch have reported similar complications. From a public health standpoint, it could be an important finding. If that does not pan out, if you have administered the same batch to other animals without incident, consider examining these two as a case study to evaluate how undiagnosed hepatic pathology may predispose animals to adverse events from this particular vaccine. You might reach out to a veterinary school research department with the inquiry as well. – DoctorWhom Aug 19 at 5:32
  • 2
    Thank you DoctorWhom. We will report the finding to the vaccine manufacturer, and I'll edit the question in case of any news. – lale Aug 19 at 19:25

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Browse other questions tagged or ask your own question.